Q. I read that a new study on statins and short-term memory was published by JAMA Internal Medicine online on June 8, 2015. Would you address this? It seems contrary to what I have read in your column.
Q. I was on a bladder-cancer treatment program using BCG, a tuberculosis vaccine, to activate my immune system. But the supply of the BCG has dried up, and I had to stop treatment. Now my cancer has advanced, and the doctor is discussing the possible spread of the cancer elsewhere and removal of my bladder. He mentioned another, more expensive medicine, but he said my insurance might not pay for it.
Q. My husband recently had to switch testosterone gels due to a change in insurance coverage. The new product was a generic testosterone. After he used it just one day, our whole house smelled like floral-scented dryer sheets. It took me a day to figure out that the culprit was the chemical pentadecalactone.
I used Flonase for many years and have lost about 90 percent of my sense of smell and have significant loss of taste. Six years ago, I had sinus surgery in hopes of improving these senses, but it didn’t work. I stopped using Flonase last year. No doctor ever suggested my loss of smell was from using Flonase. In retrospect, though, I’m pretty certain Flonase was the cause.
Q. I have a lot of arthritic pain, so when you mentioned turmeric for joint pain, I thought I would try it. In three days, my nose was bleeding.
It is important to report problems to the FDA because the agency may investigate, especially if the manufacturer is named. The best way is online at www.FDA.gov/safety/medwatch/ or by calling 888-463-6332.
Q. I am concerned about the Actos I take to control my blood sugar. I’ve seen lawyers’ ads on TV and in the newspapers advising that this drug could cause cancer. At first, I thought the ads were just a money-grubbing tactic.
You have occasionally gotten questions about Viagra being expensive. Some men would like a different treatment for erectile dysfunction.
Q. You blew it in your answer to a person who lost insurance and went off Cymbalta. You suggested ways to manage depression without medication. Would you suggest someone “manage” diabetes without medication?
Q. I have suffered from depression almost my whole life. I’ve also been diagnosed with fibromyalgia and arthritis. I was prescribed Cymbalta, as it is supposed to help depression and fibromyalgia.
Q. I was feeling awful for several weeks and went to see my doctor. He had no idea why I felt so terrible. ... Eventually, I couldn’t take it anymore and went to the ER. There I was put through a lot of tests. The doctor found I was low in sodium and said I should add salt to my diet. I was surprised and said my primary-care doctor had told me to restrict my salt intake to help control my high blood pressure. ... I followed the ER doctor’s advice and started putting salt in my food. Before long, I felt better. Am I making my hypertension worse?
Celecoxib (Celebrex) is a kind of nonsteroidal anti-inflammatory drug (NSAID) called a COX-2 inhibitor. Supposedly, it is less likely to cause gastrointestinal irritation and ulcers than classic NSAIDs such as diclofenac, ibuprofen and naproxen.
Q. Has anyone done some investigative journalism to expose why several generic medication prices have skyrocketed? My clobetasol ointment has gone up 300 percent during the past year.
Q. I recently turned 50. I’ve been taking Livalo for high cholesterol and have been experiencing symptoms like no sexual desire. In addition, I can’t sleep through the night, feel totally exhausted and have missed several days of work. My doctor prescribed AndroGel to treat low testosterone levels. Could Livalo be causing all my problems?
Q. My husband has been taking lisinopril for years now to control hypertension. We never associated his persistent nonstop coughing with this drug until today.